Consistency of string propagation on curved spacetimes. An SU(1, 1) based counterexample

J. Balog, L. O'Raifeartaigh, P. Forgács, A. Wipf

Research output: Contribution to journalArticle

108 Citations (Scopus)


String propagation on non-compact group manifolds is studied as an exactly solvable example of propagation on more general curved spacetimes. It is shown that for the only viable group SU(1, 1) × Gc string propagation is consistent classically but not quantum mechanically (unitarity is violated). This shows that conformal invariance of the corresponding σ-model (vanishing of the β-functions) is not sufficient to guarantee unitarity.

Original languageEnglish
Pages (from-to)225-241
Number of pages17
JournalNuclear Physics, Section B
Issue number1
Publication statusPublished - Oct 9 1989


ASJC Scopus subject areas

  • Nuclear and High Energy Physics

Cite this